Jump to content

Recommended Posts

I'm not officially dx'd bipolar yet but my pdoc started me on depakote a few months ago when I feel like I came out of a manic state and went into a panic when I realized all the damage I had done to myself financially. My question is my pdoc prescribed me lithium carbonate ER 300mg to also take because I had been having really bad thoughts about dying and I'm actually afraid to even start it because I live alone and read all about the horrible side effects which made my already anxious self even more terrified, but I need something to stop my thoughts from racing. Is there any other alternative medications you guys have found that work just as good, or should I not be that terrified about taking the drug until I get up into a high dose?

Link to comment
Share on other sites

"Gold standard" is exactly what my pdoc calls it. It can be a little slow tho, typically 300mg is not in a therapeutic range. Not saying it can't be, but you might not see an effect til you go a little higher. I only take 600mg, but that keeps me firmly in the .7-.8 blood level range, you'll just have to see how it affects you. 

Besides just having to drink a lot more water, the side effects are really minimal for a lot of people. 

Let your pdoc know immediately if you think you can't wait it out. Take care. 

Link to comment
Share on other sites

What is it about lithium that frightens you exactly? In the long-run there is a risk of a decrease in kidney function and hypothyroidism is another risk, but other than that it is rather gentle compared with many psych meds, IME. I am actually frightened of Depakote and see that as having a worse side effect profile, while not having as many benefits of lithium. Some people use Lamictal as their mood stabiliser. It is milder, doesn't require blood tests or have much in the way of long term risks. However, it doesn't seem to be as effective against mania as lithium or depakote.

Link to comment
Share on other sites

Lithium can be tricky because the therapeutic blood level is very close to level where blood toxicity begins. For people that have a history of weight fluctuations, or substance abuse, long term use can contribute to kidney function concerns. Simple blood tests will catch potential issues long before they become a crisis.

Once a certain level of trust is established with the psychologist, they may be more inclined to suggest an appropriate benzo to slow the frenetic mind race symptoms. Tolerance/addiction are the major concerns with benzos. Many physicians and patients are fine with that, as long as the medication brings peace of mind.

Until a true bipolar pattern of behavior is established, most psychiatrists should be reluctant to prescribe an antipsychotic and/or mood stabilizer. These medications are where the side effects can often be as maddening as the illness itself. 

Everybody tolerates different medication in different ways. It often takes a very long time, and plenty of supervised experimentation to find what works.

For a lot of people, it can be like trying to catch a shooting star with a butterfly net, especially while the illness is still in the process of developing. 

But, many people do succeed at finding a modified form of stability. It takes a lot of support, trust, consistency, sacrifice.. and time.

Link to comment
Share on other sites

On 8/26/2017 at 4:14 PM, chown said:

My question is my pdoc prescribed me lithium carbonate ER 300mg to also take because I had been having really bad thoughts about dying and I'm actually afraid to even start it because I live alone and read all about the horrible side effects which made my already anxious self even more terrified, but I need something to stop my thoughts from racing. 

Hi Chown, 

For me Lithium was in some ways helpful, but turned out to be too sedating. Sedation feels a lot like depression and so the experiment was unpleasant. I gave it a number of weeks and it just didn't improve. So I stopped taking it.

Please don't take my comments to mean that it's a bad idea to try Lithium: I have not heard of side effects worse than what I experienced other than the potential toxicity and kidney issues, both of which can be managed with good medical care. Many people take Lithium without significant side effects and find it very helpful.

One suggestion might be to ask your doctor to start you on the short-release version of Lithium that comes in 150mg. That way you could test tolerability with little commitment.

Personally, I am extremely sensitive to medications and so I always start at the absolute lowest dose possible. Unfortunately, I was not assertive enough about this with my doctor and started at ER 600mg Lithium. If I were to start over again, I would have started with the non-ER version that comes in 150mg to test for tolerability and move upwards slowly. I think the trial would have been easier to manage.

 

Best of luck. 
--YAF 

 

Link to comment
Share on other sites

In regards to the potential for lithium toxicity, it rarely happens for a variety of reasons.

It is very easy to test for with simple bloodwork. After it has been prescribed, a couple follow-up appointments to check lithium absorption levels are done. The dosage can easily be modified to achieve a proper 'therapeutic' level. Lots of variables mean that every individual has a target lithium range to stay within. Level too low? Body metabolizes it with no mental health benefit. Level too high? Risk for toxicity. The longer it stays too high, the higher the risk.

Many many many people use it with no issues at all. 

I worked in a very warm and humid manufacturing environment. Dehydration caused the beginning of my issues. A busy night shift schedule made it very difficult for me to make it to appointments to have the blood test done. I ended up on a dosage that was too high for my weight and, by not staying properly hydrated, the excessive lithium built up in my kidneys.

Gaining or losing more than 5% of your body weight after starting the medication may also require slight dosage adjustments.

Plenty of blame to go around. In the end, my issue meant that I had to get off the lithium and hope that no permanent damage was done. 

Lithium is great for mood stabilization. Just gotta monitor your weight and take an occasional blood test to make sure all is well. And.. stay hydrated! Add a gatorade to your daily diet to replace the electrolytes.

The link provided paints a bleak picture. Don't let it scare you away from the potential gain. I'm sure you will find plenty of people here in the forum that have seen an improvement by using lithium as their base for mood mellow-ing.

https://www.kidney.org/atoz/content/lithium

Edited by Lms-Kaz
  • Like 1
Link to comment
Share on other sites

I took lithium for 14 and a half years and loved it. I had virtually no side effects. however after that length of time my kidney function deteriorated and I had to quit taking it. I had regular blood tests which showed the problems with my kidneys and once I went off lithium my kidney function improved gradually and returned to normal. So once you are monitored closely with blood tests approximately every 3 months your doctor will catch any problems early on and prevent kidney damage. 

Lithium is fantastic for mood stabilisation and I think it gets too much bad press for being a nasty scary medication. Its not. 

Link to comment
Share on other sites

 Share

×
×
  • Create New...